Getting High on Antibiotics

Direct from the department of the unexpected:

Scientists have discovered an unrecognized cause of “delirium or alterations of cognition or consciousness” in hospital patients: Antibiotics — in any one of 54 different antibiotics, including penicillin, covering 12 different drug classes. The effects often “closely resemble drug-induced psychotic syndromes caused by … [such things as] cocaine [and] amphetamines,” says Shamik Bhattacharyya, MD, from the Harvard Medical School, and lead author of the study.

How prevalent is the effect? We’re not sure. The Harvard study was a literature review that identified 391 cases from 1946 through 2013 involving patients experiencing delirium. While that number appears low we have to remember that, until now, when patients on antibiotics became delirious, antibiotics were simply never considered as a possible cause.

DeliriumAnother study, for example, has reported the number to be as high as 15%; however, that refers to a skewed patient population: critically ill patients with chronic kidney disease.

Dr. Bhattacharyya says the takeaway from his study should be this: “There are instances when antibiotics are overlooked as a potential treatable cause of delirium. [And so] the primary message … is that when patients become confused when suffering from infections, antibiotics should be included in the list of many potential causes.”

The Harvard study stands for something else too: it’s yet another example of a growing list of ill effects of antibiotics.

Barbara Warner, MD, professor of pediatrics at the St. Louis Children’s Hospital, puts it this way: “The conventional wisdom has been antibiotics can’t hurt and they might help. But our new study demonstrates that wide-scale use of antibiotics in this population does not come without cost,” says. The population Warner is talking about is preterm infants. Because they’re more prone to infection they’re routinely given antibiotics whether they’re showing signs of infection or not. But her new study found that by doing so (1) you increased resistance not just to the prescribed antibiotic but to other antibiotics as well, and (2) the routine administration of antibiotics killed “good” bacteria in the infants’ GI tract; bacteria that are needed to play vital roles in infant nutrition, bone development, and immune function.

That we need our gut bacteria for healthy immune function accounts for perhaps the most surprising ill effect from antibiotic use: an increased risk for infection. That’s the conclusion of infectious disease specialist Martin Blaser, MD, of the NYU School of Medicine, and Director of the Human Microbiome Program. His reasoning is similar to Warner’s: Good bacteria operate in conjunction with your immune system to protect you from disease. So if you knock them out with an antibiotic and are then exposed to a disease-causing germ, your chances of that germ making you sick go up – way up.

Notice that all of these ill effects occur even when the patient needs an antibiotic to treat a threatening infection. So in those cases you simply have to take the risk of delirium, and so on. What’s truly unfortunate, however, is something else entirely: that in 30 – 50 per cent of the cases where antibiotics are prescribed in hospitals, they are either unnecessary or inappropriate, according to the US Centers for Disease Control and Prevention.

Related Posts Plugin for WordPress, Blogger...

Leave a Reply

Staypressed theme by Themocracy